Hail, Morgan
- When
- March 1, 6:57 AM CST
- Where
- Morgan County, Jacksonville
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.730, -90.230
A strong area of low pressure lifted from the central Plains into the western Great Lakes during the day. Thunderstorms fired along a frontal boundary that extended southeast from this system through central Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A strong area of low pressure lifted from the central Plains into the western Great Lakes during the day. Thunderstorms fired along a frontal boundary that extended southeast from this system through central Illinois. These storms produced several reports of severe wind gusts and hail. A brief tornado touched down near the town of Elwin, causing one injury.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 1, 4:30 AM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 430 AM CST THU MAR 1 2007 .DISCUSSION... LOOKS LIKE MARCH WILL COME IN LIKE A LION WITH SEVERE STORMS AND FLOODING POSSIBLE TODAY AS A STRONG COLD FRONT MOVES EAST ACROSS IL THIS AFTERNOON. 00Z SHORT RANGE MODELS IN FAIR AGREEMENT AND LEANED TOWARD WRF MODEL FOR FINE TUNING DETAILS. ASIDE FROM THE FLOOD AND SEVERE THUNDERSTORM POTENTIAL WITH MODERATE RISK TODAY FROM I-72 SOUTH...ALSO WILL HAVE NEAR WIND ADVISORY CRITERIA MET LATE TODAY AND TONIGHT AS STRONG LOW PRESSURE ALONG THE MO/KS BORDER DEEPENS FURTHER AS IT TRACKS NE INTO NE IOWA BY SUNSET AND SOUTHERN WI FRI. 10Z/4 AM SURFACE MAPS SHOWS STRONG 988 MB LOW PRESSURE ALONG THE KS/MO BORDER JUST SOUTH OF KANSAS CITY. ITS WARM FRONT EXTENDS ACROSS CENTRAL MO NEAR I-70 INTO SW IL NORTH OF ST LOUIS AND LAWENCEVILLE. CLUSTERS OF SHOWERS AND THUNDERSTORMS DEVELOPED DURING THE NIGHT ACROSS IL AND SURROUNDING STATES FUELED BY 45 TO 60 KNOT LOW LEVEL JET AHEAD OF STORM SYSTEM. THERE HAS BEEN A FEW STRONG TO SEVERE THUNDERSTORMS ACROSS THE IL RIVER VALLEY PAST FEW HOURS WITH HAIL AS THEY RACE ENE AROUND 45 MPH. TEMPS RANGE FROM THE MID 30S FAR NORTH AT GALESBURG AND LACON...TO UPPER 50S IN LAWENCEVILLE. ALOFT A VIGOROUS NEGATIVE TITLED TROF EXTENDED FROM THE CANADIAN ROCKIES SE INTO THE CENTRAL PLAINS AROUND KS WITH NUMEROUS THUNDERSTORMS AHEAD OF THIS FEATURE FROM MO ACROSS IL/IN AND WESTERN PARTS OF KY/TN. .SHORT TERM...TODAY THROUGH SUNDAY NIGHT. SPC ISSUED SEVERE THUNDERSTORM WATCH FROM MIDNIGHT TO 6 AM FROM LINCOLN SW AND HAVE ISSUED A FEW SEVERE THUNDERSTORM WARNINGS IN THE IL RIVER VALLEY FOR LARGE HAIL. DEFINITELY WILL CONTINUE THE FLOOD WATCH ACROSS CENTRAL AND SE TODAY THROUGH 6 PM. MODELS CONTINUE TO SHOW HALF TO 1 INCH OF QPF AND WILL LOCALLY BE HIGHER AMOUNTS WITH ANY TRAINING OF THUNDERSTORMS. MODELS DEEPEN LOW PRESSURE TO 980 MB INTO NE IOWA BY SUNSET. WARM FRONT LIFTS JUST NORTH OF I-72 BY NOON WHILE SWINGING A STRONG COLD FRONT ENE ACROSS IL BETWEEN 18Z-22Z DURING EARLY AND MID AFTERNOON. SQUALL LINE LIKELY AHEAD OF THIS FRONT WITH STRONG TO SEVERE THUNDERSTORMS. SPC HAS MODERATE RISK OF SEVERE STORMS TODAY FROM I-72 SOUTH WHERE TORNADOES POSSIBLE ALONG WITH LARGE HAIL AND DAMAGING WIND GUSTS. BEST CAPES OF 600 TO 1200 J/KG PER WRF ARE IN THIS AREA FROM I-72 SOUTH FROM MIDDAY UNTIL MID AFTERNOON. SLIGHT RISK OF SEVERE STORMS EXTENDS ALMOST AS FAR NORTH AS I-88 IN NORTHERN IL. SEVERE WX RISK WILL END FROM WEST TO EAST BETWEEN NOON AND 4 PM AFTER PASSAGE OF COLD FRONT AS DRY SLOT PUNCHES IN. STRONG TEMP GRADIENT TODAY WITH HIGHS AROUND 50F FAR NW AT GALESBURG TO NEAR 65F FAR SE AT LAWRENCEVILLE. WILL SEE FALLING TEMPS INTO THE 40S FROM WEST TO EAST THIS AFTERNOON AFTER FRONTAL PASSAGE. VERY TIGHT PRESSURE GRADIENT ESPECIALLY BEHING COLD FRONT TO CAUSE WSW WINDS CLOSE TO WIND ADVISORY CRITERIA BY LATE THIS AFTERNOON INTO TONIGHT WITH GUSTS OF 40 TO 45 MPH WITH STRONGEST GRADIENT WINDS FROM I-72 NORTH CLOSER TO VERY STRONG LOW PRESSURE. STRONG LOW PRESSURE MOVES INTO SW WI BY DAWN FRI AND ACROSS SOUTHERN WI FRI AS IT SLOWLY WEEKENS. VERY TIGHT PRESSURE GRADIENT REMAINS OVER CENTRAL IL TONIGHT INTO FRI WITH WIND GUSTS OF 35 TO 45 MPH AND COULD APPROACH WIND ADVISORY CRITERIA ESPECIALLY FROM I-72 NORTH. WILL BE CHANCE OF LIGHT SNOW SHOWERS TONIGHT THROUGH SAT THOUGH MAINLY FROM I-74 NORTH CLOSER TO LOW PRESSURE THAT MOVES INTO SE CANADA SAT. BELOW NORMAL TEMPS RETURN TO THE AREA FRI AND THIS WEEKEND. STILL PRETTY WINDY SAT WITH IL BETWEEN STRONG HIGH PRESSURE OVER THE ROCKEIS AND LOW PRESSURE IN SE CANADA. PART OF THIS HIGH PRESSURE MOVES INTO THE LOWER MS VALLEY SUNDAY WITH MORE SUNSHINE AND DIMINISHING WINDS AND DRY WEATHER. .LONG TERM...MONDAY THROUGH WEDNESDAY. FEW CHANGES MADE IN EXTENDED FORECAST AS QUIET WEATHER LOOKS TO CONTINUE MON THROUGH WED ALONG WITH MODERATING TEMPS TO NORMAL OR EVEN A BIT ABOVE NORMAL TUE/WED AS UPPER LEVEL HEIGHTS ELEVATE AND HIGH PRESSURE MOVES EAST OF IL. STORM TRACK LOOKS TO STAY ACROSS THE PACIFIC NW AND NORTHERN TIER STATES NEXT WEEK WITH IL STAYING HIGH AND DRY. && .ILX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH TODAY UNTIL 6 PM ACROSS CENTRAL AND SOUTHEAST ILLINOIS. && HUETTL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 609 AM CST THU MAR 1 2007 ILZ027>031-036>038-040-041-047-048-021200- CASS-FULTON-KNOX-MARSHALL-MASON-MCLEAN-MENARD-PEORIA-SCHUYLER- STARK-TAZEWELL-WOODFORD- 609 AM CST THU MAR 1 2007 ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY NORTH OF A LINE FROM JACKSONVILLE TO CLINTON TO HOOPESTON.. A DEEPENING LOW PRESSURE CENTER OVER WESTERN MISSOURI WILL MOVE TO NORTHEAST IOWA BY THIS EVENING...AND SOUTHWEST WISCONSIN BY FRIDAY MORNING. THUNDERSTORMS WILL SPREAD OVER ALL OF CENTRAL ILLINOIS TODAY...WITH POSSIBLE SEVERE WEATHER. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WILL BE POSSIBLE THROUGH THIS AFTERNOON. A FLOOD WATCH ALSO REMAINS IN EFFECT FOR TODAY. HEAVY RAINS WITH THESE THUNDERSTORMS MAY CAUSE PONDING OF WATER ON STILL MOSTLY FROZEN SOIL. RUN OFF FROM THE HEAVY RAINS WILL ENHANCE CURRENT RIVER FLOODING...CAUSING FURTHER RISES TO AREA RIVERS THROUGHOUT THE WEEKEND. BY THIS AFTERNOON AND TONIGHT...STRONG GUSTY WINDS TO 35 TO 45 MPH DUE TO THE DEEPENING LOW CENTER WILL SPREAD OVER ALL THE REGION. LIGHT SNOW WILL BE POSSIBLE TONIGHT OVER THE NORTHERN SECTIONS OF CENTRAL ILLINOIS...THOUGH ACCUMULATIONS WILL BE LESS THAN AN INCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY. ILZ042>046-049>057-061>063-066>068-071>073-021200- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT- DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MORGAN- MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION- 609 AM CST THU MAR 1 2007 ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER TODAY ALONG AND SOUTH OF A LINE FROM JACKSONVILLE TO CLINTON TO HOOPESTON...WITH A SLIGHT RISK TO THE NORTH. A DEEPENING LOW PRESSURE CENTER OVER WESTERN MISSOURI WILL MOVE TO NORTHEAST IOWA BY THIS EVENING...AND SOUTHWEST WISCONSIN BY FRIDAY MORNING. THUNDERSTORMS WILL SPREAD OVER ALL OF CENTRAL...EAST...AND SOUTHEAST ILLINOIS TODAY...WITH POSSIBLE SEVERE WEATHER PRODUCED. TORNADOES...DAMAGING WINDS...LARGE HAIL...AND HEAVY RAIN WILL BE POSSIBLE THROUGH THIS AFTERNOON. A FLOOD WATCH ALSO REMAINS IN EFFECT FOR TODAY. HEAVY RAINS WITH THESE THUNDERSTORMS MAY CAUSING PONDING OF WATER ON STILL MOSTLY FROZEN SOIL. RUN OFF FROM THE HEAVY RAINS WILL ENHANCE CURRENT RIVER FLOODING...CAUSING FURTHER RISES TO AREA RIVERS THROUGHOUT THE WEEKEND. BY THIS AFTERNOON AND TONIGHT...STRONG GUSTY WINDS TO 35 TO 45 MPH DUE TO THE DEEPENING LOW CENTER WILL SPREAD OVER ALL THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY. GOETSCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
154 AM CST THU MAR 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM HAIL 1 W YATES CITY 40.78N 90.03W
03/01/2007 E0.50 INCH KNOX IL EMERGENCY MNGR
PEA TO DIME SIZE HAIL. FROM COUNTY ESDA.
&&
GOETSCHThe Lincoln radar (KILX), 89 km away, was scanning. The volume nearest the first event began at 12:57 UTC.
5 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
An empty semi trailer was blown over and part of the roof was torn off a house.
The tornado touched down 1/2 mile southwest of the intersection of Elwin Road and Rt. 51 and ended 1/2 mile to the north northeast. The tornado caused damage to a house porch and church chimney as well as numerous trees. A two foot diameter tree fell on three cars causing severe damage. One minor injury occurred to an 18 year old female when she was blown to the ground. Maximum wind speed with the tornado was estimated at 80 MPH.
Numerous trees and power lines were blown down on the east side of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyThe tornado archive for Illinois, 2007Warnings in Illinois, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15477, 15479, 15483, 15489, 15485, 15495, 15492, 15487.